Advertisement

Immune-Related Adverse Events With Immune Checkpoint Inhibitor Treatment for Melanoma in Older White Patients


Advertisement
Get Permission

In a population-based cohort study reported in JAMA Network Open, Schonfeld et al identified the incidence of immune-related adverse events among White patients aged ≥ 65 years with newly diagnosed melanoma treated with immune checkpoint inhibitors. They compared risk of these adverse events with that among patients who did not receive immune checkpoint inhibitors.

Study Details

The study involved data from the Surveillance, Epidemiology, and End Results (SEER)-Medicare linked database on 4,489 patients with first diagnosis of stage II to IV or unknown stage primary cutaneous melanoma during 2011 to 2015.

Key Findings

In this cohort study of older adults with melanoma, immune checkpoint inhibitors were associated with autoimmune-related adverse events and other immune-related adverse events. Although some findings were consistent with clinical trials of immune checkpoint inhibitors, others warrant further investigation. As immune checkpoint inhibitor use continues to expand rapidly, ongoing investigation of the spectrum of immune-related adverse events may optimize management of disease in patients.
— Schonfeld et al

Tweet this quote

Of the 4,489 patients, 418 (9.3%) had Medicare claims for immune checkpoint inhibitors; of these, 314 (75.1%) received only ipilimumab. During median follow-up of 1.4 years (range = 0–5.0 years), 1,576 patients (35.1%) reported an immune-related adverse event, including 207 (49.5%) of the 418 patients receiving immune checkpoint inhibitor treatment. Among patients receiving immune checkpoint inhibitor treatment who had an immune-related adverse event, 52 (25.1%) had two different events and 47 (22.7%) had more than two events. The most common events in these patients were diarrhea (n = 95), sepsis/septicemia (n = 59), hypothyroidism (n = 54), and primary adrenal insufficiency (n = 34).

Most immune-related adverse events among patients receiving immune checkpoint inhibitors were reported within the first 3 months of treatment, with exceptions including primary adrenal insufficiency, hypopituitarism, and myalgia/myositis–not otherwise specified. The cumulative incidence of immune-related adverse events at 6 months following the first immune checkpoint inhibitor claim was 13.7% (95% confidence interval [CI] = 9.7%–18.3%) for autoimmune-related adverse events and 46.8% (95% CI = 40.7%–52.7%) for other immune-related adverse events among patients receiving immune checkpoint inhibitors, compared with 4.5% (95% CI = 3.8%–5.3%) and 24.3% (95% CI = 23.0%–25.6%), respectively, among patients not receiving immune checkpoint inhibitors.

Use vs no use of immune checkpoint inhibitors was associated with an increased risk of autoimmune-related adverse events (hazard ratio [HR] = 2.5, 95% CI = 1.6–4.0), including primary adrenal insufficiency (HR = 9.9, 95% CI = 4.5–21.5) and ulcerative colitis (HR = 8.6, 95% CI = 2.8–26.3). Immune checkpoint inhibitor use was associated with other, nonautoimmune, immune-related adverse events (HR = 2.2, 95% CI = 1.7–2.8), including Cushing syndrome (HR = 11.8, 95% CI = 1.4–97.2), hyperthyroidism (HR = 6.3, 95% CI = 2.0–19.5), hypothyroidism (HR = 3.8, 95% CI = 2.4–6.1), hypopituitarism (HR = 19.8, 95% CI = 5.4–72.9), other pituitary gland disorders (HR = 6.0, 95% CI = 1.2–30.2), diarrhea (HR = 3.5, 95% CI = 2.5–4.9), and sepsis/septicemia (HR = 2.2, 95% CI = 1.4–3.3). Hazard ratios were generally comparable for individuals with and without a baseline history of autoimmune disease.

The investigators concluded, “In this cohort study of older adults with melanoma, immune checkpoint inhibitors were associated with autoimmune-related adverse events and other immune-related adverse events. Although some findings were consistent with clinical trials of immune checkpoint inhibitors, others warrant further investigation. As immune checkpoint inhibitor use continues to expand rapidly, ongoing investigation of the spectrum of immune-related adverse events may optimize management of disease in patients.”

Sara J. Schonfeld, PhD, of the Division of Cancer Epidemiology and Genetics, National Cancer Institute, is the corresponding author for the JAMA Network Open article.

Disclosure: The study was supported by the Intramural Research Program of the National Cancer Institute. For full disclosures of the study authors, visit jamanetwork.com.

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.
Advertisement

Advertisement



Advertisement